Acta Mathematica Vietnamica

, Volume 43, Issue 2, pp 275–288 | Cite as

On the Length Function of Saturations of Ideal Powers

  • Đoàn Trung CườngEmail author
  • Phạm Hồng Nam
  • Phạm Hùng Quý


For an ideal I in a Noetherian local ring \((R, \mathfrak {m})\), we prove that the integer-valued function \(\ell _{R}(H^{0}_{\mathfrak {m}}(R/I^{n + 1}))\) is a polynomial for n big enough if either I is a principal ideal or I is generated by part of an almost p-standard system of parameters and R is unmixed. Furthermore, we are able to compute the coefficients of this polynomial in terms of length of certain local cohomology modules and usual multiplicity if either the ideal is principal or it is generated by part of a standard system of parameters in a generalized Cohen-Macaulay ring. We also give an example of an ideal generated by part of a system of parameters such that the function \(\ell _{R}(H^{0}_{\mathfrak {m}} (R/I^{n + 1}))\) is not a polynomial for n ≫ 0.


Saturation of ideal powers Hilbert polynomial of Artinian modules Rees polynomial Almost p-standard system of parameters 

Mathematics Subject Classification (2010)

13H15 13D40 13D45 



The authors would like to thank the anonymous referees for their valuable comments and suggestions to improve the presentation of the paper. This paper was written while the third author was visiting Vietnam Institute for Advanced Study in Mathematics (VIASM). He would like to thank the VIASM for hospitality and financial support.

Funding Information

The first and the second authors are funded by Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.04-2015.26.


  1. 1.
    Amao, J.O.: On a certain Hilbert polynomial. J. London Math. Soc. (2) 14(1), 13–20 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brodmann, M., Sharp, R.Y.: Local Cohomology: an Algebraic Introduction with Geometric Applications. Cambridge University Press, Cambridge (1998)CrossRefzbMATHGoogle Scholar
  3. 3.
    Brodmann, M., Sharp, R.Y.: On the dimension and multiplicity of local cohomology modules. Nagoya Math. J. 167, 217–233 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cuong, D., Nam, P.H.: Hilbert coefficients and partial Euler-Poincaré characteristics of Koszul complexes of d-sequences. J. Algebra 441, 125–158 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cuong, N.T., Cuong, D.T.: dd-Sequences and partial Euler-Poincaré characteristics of Koszul complex. J. Algebra Appl. 6(2), 207–231 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cuong, N.T., Cuong, D.T.: On sequentially Cohen-Macaulay modules. Kodai Math. J. 30, 409–428 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cuong, N.T., Cuong, D.T.: Local cohomology annihilators and Macaulayfication. Acta Math. Vietnam. 42, 37–60 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cuong, N.T., Nhan, L.T.: Dimension, multiplicity and Hilbert function of Artinian modules. East-west J. Math. 1(2), 179–196 (1999)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Cutkosky, S.D., Tài, H.H., Srinivasan, H., Theodorescu, E.: Asymptotic behavior of the length of local cohomology. Canad. J. Math. 57(6), 1178–1192 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Herzog, J., Puthenpurakal, T.J., Verma, J.K.: Hilbert polynomials and powers of ideals. Math. Proc. Camb. Philos. Soc. 145(3), 623–642 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Huneke, C.: Theory of d-sequences and powers of ideals. Adv. in Math. 46, 249–279 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kawasaki, T.: On arithmetic Macaulayfication of Noetherian rings. Trans. Am. Math. Soc. 354, 123–149 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kirby, D.: Artinian modules and Hilbert polynomials. Quart. J. Math. Oxford 24(2), 47–57 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kleiman, S., Ulrich, B., Validashti, J.: Multiplicities, integral dependence and equisingularity. PreprintGoogle Scholar
  15. 15.
    Linh, C.H., Trung, N.V.: Uniform bounds in generalized Cohen-Macaulay rings. J. Algebra 304(2), 1147–1159 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Trung, N.V.: Absolutely superficial sequences. Math. Proc. Cambridge Philos. Soc. 93, 35–47 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Trung, N.V.: Toward a theory of generalized Cohen-Macaulay modules. Nagoya Math. J. 102, 1–49 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ulrich, B., Validashti, J.: Numerical criteria for integral dependence. Math. Proc. Camb. Philos. Soc. 151(1), 95–102 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Institute of MathematicsVietnam Academy of Science and TechnologyHanoiVietnam
  2. 2.The Graduate University of Science and TechnologyVietnam Academy of Science and TechnologyHanoiVietnam
  3. 3.University of SciencesThai Nguyen UniversityThai NguyenVietnam
  4. 4.Department of MathematicsFPT UniversityHanoiVietnam
  5. 5.Thang Long Institute of Mathematics and Applied SciencesThang Long UniversityHanoiVietnam

Personalised recommendations